Alert archive / Ohio / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Wilmington, OH

May 27, 2009Mercer County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 27, 2009, 5:00 PM EDT for Mercer County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2009, 5:00 PM EDT (21:00 UTC)
Expired
May 27, 2009, 8:00 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 127 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:10 PM EDTFLASH FLOOD3 Nne Mendon, OHWATER RAPIDLY RUSHING DOWN STATE ROUTE 117. DRAINAGE DITCHES OVERFLOWING THEIR BANKS.
May 27, 7:34 PM EDTFLASH FLOOD3 Nne Mendon, OHSEVERAL ROADS FLOODED AND CLOSED ACROSS EXTREME NORTHEAST PORTIONS OF THE COUNTY. WATER MOVING ACROSS STATE ROUTE 117.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 272100
FFWILN
OHC107-280000-
/O.NEW.KILN.FF.W.0001.090527T2100Z-090528T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
500 PM EDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MERCER COUNTY IN WEST CENTRAL OHIO...

* UNTIL 800 PM EDT.

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED   
AREA. RADAR ESTIMATED UP TO THREE INCHES OF RAIN HAS FALLEN SINCE 4 
PM NORTH OF NEPTUNE AND NEAR MENDON.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER   
  ONE TO TWO INCHES POSSIBLE INTO THIS EVENING. RUNOFF FROM THIS     
  EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...MENDON AND 
AREAS ALONG THE SAINT MARYS RIVER FROM THE MERCER-AUGLAIZE COUNTY 
LINE TO ROCKFORD.

MOTORISTS TRAVELING ALONG STATE ROUTES 707 AND 117...AS WELL AS U S 
ROUTE 127 IN NORTHEAST MERCER COUNTY MAY BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WILMINGTON.

&&

LAT...LON 4072 8444 4069 8444 4068 8445 4066 8445
      4061 8444 4062 8461 4073 8464 4073 8445

$$

RYAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:50 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 27, 3:50 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT WED MAY 27 2009

.SYNOPSIS...
LOW PRESSURE OVER NORTHERN ILLINOIS WILL MOVE TO NEAR LAKE ONTARIO
BY THURSDAY EVENING...BRINGING A SLOW-MOVING COLD FRONT INTO THE
OHIO VALLEY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE SHORT TERM FORECAST
PERIOD. A MOIST SOUTHWESTERLY FLOW ALOFT TO CONTINUE AHD OF A FULL
LATITUDE TROF OVER THE NATIONS MID SECTION. THE OHIO VALLEY IN THE
WARM SECTOR WITH PE VALUES BETWEEN 1.2 AND 1.4 INCHES OVERNIGHT.
A SERIES OF WEAK DISTURBANCES TO ROTATE NE THRU THE OHIO VALLEY
AHD OF THE MEAN TROF MOVING INTO THE MS VLY OVERNIGHT.

BOTH THE NAM AND GFS SOLN/S INDICATE A VORT LOBE ROTATING THRU THIS
EVENING. THEREFORE...WL GO WITH HIGHER POPS THIS EVENING...WHEN MODERATE
INSTBY OF 1200-1500 J/KG WL EXIST...ALONG WITH THE UPPER LEVEL SUPPORT.
BEST INSTABILITY AND LOW LEVEL CONVERGENCE EXPECTED OVER THE WEST
AND HAVE HIGHEST POPS THERE. GIVEN LOW SHEAR...DO NOT EXPECT WIDESPREAD
SEVERE WEATHER BUT IF AN UPDRAFT IS ENHANCED COULD NOT RULE OUT A
FEW SEVERE STORMS. SFC DELTA THETA-E BETWEEN 10 AND 15 DEGREES SO
DAMAGING WIND POTENTIAL IS MARGINAL. HAVE UPDATED HWO TO REFLECT THIS.

ALSO...WITH HIGH PWAT NEAR 1.60 INCHES...HEAVY RAIN IS A POSSIBILITY
BUT WITH FFG GENERALLY RUNNING HIGH...SOME ISOLD FLOODING CAN NOT
BE RULED OUT BUT DO NOT EXPECT WIDESPREAD FLOODING.

TEMP WISE...IN MOIST AIRMASS HAVE TRENDED TONIGHTS LOWS WARMER THAN
GUID.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
ON THURSDAY ANOTHER VORT IS EXPECTED TO ROTATE THRU IN THE
MORNING WITH MORE SIGNIFICANT UPR SUPPORT LATE AFTN/EVE WITH THE
APPROACH OF THE UPR TROF. GFS SOLN IS FASTER WITH THE FROPA BUT
APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK. NAM IS SLOWEST
BUT MAY BE A LTL TOO SLOW. FOR FCST SOLN HAVE SIDED WITH SREF MEAN
SOLN WHICH IS A COMPROMISE. BOUNDARY LAYER CAPES EXPECTED TO
REBOUND TO BETWEEN 1000 AND 1500 J/KG AHD OF THE FRONT WHICH IS
EXPECTED TO PUSH INTO THE WESTERN FA DURG THE AFTN AND TO THE EAST
BY EVENING. HAVE BUMPED UP POPS TO LKLY ACRS ALL BUT THE FAR WEST.
TEMP WISE... HAVE SIDED WITH THE WARMER SIDE OF GUID ENVELOPE FOR
HIGHS THURSDAY.

PRECIP WILL GRADUALLY END FROM WEST TO EAST THURSDAY NIGHT AS COLD
FRONT MOVES EAST OF THE REGION AND DAYTIME INSTBY IS LOST.
HAVE TRENDED THUR NIGHTS LOWS ON THE WARM SIDE OF GUID.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A NORTHWEST FLOW ALOFT AND SURFACE HIGH PRESSURE WILL PROVIDE DRY
WEATHER FRIDAY AND SATURDAY. FOR SUNDAY...WEAK ISENTROPIC LIFT AND
WARMING ALOFT WILL RESULT IN INCREASING CLOUDS BUT NO PRECIPITATION.
DRY CONDITIONS WILL CONTINUE ON MONDAY UNDER WEAK HIGH PRESSURE.
A SLOW MOVING FRONT NEARLY PARALLEL TO THE UPPER FLOW WILL SLIDE
SOUTH THROUGH OHIO AND PROVIDE A CHANCE OF THUNDERSTORMS ON TUESDAY
AND WEDNESDAY.

TEMPERATURES WILL GENERALLY HOVER AROUND NORMAL WITH HIGHS IN THE
UPPER 70S TO AROUND 80. MONDAY WILL BE THE EXCEPTION WHEN WARM
ADVECTION SHOULD ALLOW READINGS TO RISE INTO THE 80S ACROSS THE AREA.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
LOW PRESSURE OVER NORTHERN ILLINOIS WILL SLOWLY MOVE TO SOUTHERN
LOWER MICHIGAN TONIGHT...THEN TO SOUTHERN ONTARIO ON THURSDAY. A
COLD FRONT ASSOCIATED WITH THIS LOW WILL MOVE ACROSS THE TAF SITES
LATE THURSDAY AFTERNOON AND EVENING.

FOR THE REMAINDER OF THIS AFTERNOON AND EVENING...SCATTERED TO
LIKELY CONVECTION CAN BE EXPECTED. BEST CHANCE FOR THUNDERSTORMS
TO OCCUR AT TAF SITES WILL BE AT KDAY...KCVG AND KLUK. KILN...KCMH
AND KLCK WILL ALSO HAVE A THREAT BUT HAVE OPTED FOR VCTS AT THIS
TIME. MVFR TO LOCALLY IFR CONDITIONS CAN BE EXPECTED WITH
THUNDERSTORMS.

FOR TONIGHT...CONVECTIVE ACTIVITY WILL BE HIGHLY DIURNALLY DRIVEN
AS ANY WEAK LOW LVL CONVERGENCE AND WEAK UPPER SUPPORT MOVE OFF TO
THE EAST. THUS...AM EXPECTING A LULL IN PCPN. AIRMASS WILL
CONTINUE TO BE MOIST IN THE LOW LEVELS...SO SOME MVFR TO LOCALLY
IFR MIST WILL BE POSSIBLE OVERNIGHT INTO THE FIRST PART OF
THURSDAY. CLOUD COVER OVERNIGHT WILL DETERMINE HOW LOW VSBYS MAY
BECOME. THERE IS ALSO A CHANCE THAT SOME MVFR CIGS COULD
FORM...BUT CONFIDENCE IS NOT HIGH AT THIS POINT.

ON THURSDAY...WITH THE COLD FRONT APPROACHING THE REGION FROM THE
WEST AND WITH AN APPROACHING UPPER LEVEL DISTURBANCE...SHOWERS
WILL BREAK OUT ACROSS THE WEST DURING THE MORNING...SPREADING EAST
BY AFTERNOON. EMBEDDED THUNDERSTORMS WILL BECOME MORE LIKELY
DURING THE AFTERNOON. HAVE EMPLOYED MVFR CONDITIONS WITH SHOWERS
AT THE TAF SITES WITH A CB DESCRIPTOR MENTIONED AT 16Z.

OUTLOOK...MVFR CEILINGS MAY DEVELOP FOR A PERIOD OF TIME THURSDAY
NIGHT INTO FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...CONIGLIO
AVIATION...HICKMAN
Hazardous weather outlook, May 27, 3:21 PM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
321 PM EDT WED MAY 27 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-281930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
321 PM EDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE HUMID AIRMASS
OVER THE OHIO VALLEY INTO THIS EVENING. THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW BUT A FEW STORMS MAY
EXCEED SEVERE LIMITS. THE MAIN THREATS WILL BE WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 4:16 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
416 PM EDT WED MAY 27 2009

OHZ042-051-060-061-272100-
MIAMI OH-DARKE OH-MONTGOMERY OH-PREBLE OH-
416 PM EDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PREBLE...NORTHWESTERN
MONTGOMERY...SOUTHEASTERN DARKE AND SOUTHWESTERN MIAMI COUNTIES
THROUGH 500 PM EDT...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 8 MILES NORTH OF EATON...MOVING EAST AT
15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
WEST MANCHESTER...CASTINE...LEWISBURG...ITHACA...GORDON...
VERONA...GARLAND...WEST MILTON...PHILLIPSBURG...LAURA AND BROOKVILLE.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

HATZOS
Special weather statement, May 27, 4:18 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
418 PM EDT WED MAY 27 2009

OHZ034-035-272100-
AUGLAIZE OH-MERCER OH-
418 PM EDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER AND
NORTHWESTERN AUGLAIZE COUNTIES THROUGH 500 PM EDT...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MENDON...MOVING EAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
KOSSUTH...CRIDERSVILLE AND BUCKLAND. MOTORISTS TRAVELING ON STATE
ROUTES 66...116...197 AND 198 WILL BE AFFECTED NORTH OF SAINT MARYS.
MOTORISTS TRAVELING ALONG INTERSTATE 75 NORTH OF WAPAKONETA MAY BE
IMPACTED AFTER 445 PM.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. RADAR HAS ESTIMATED
1.5 TO 2 INCHES OF RAIN HAS FALLEN WITH THESE THUNDERSTORMS ACROSS
EASTERN VAN WERT COUNTY SINCE 3 PM. DO NOT DRIVE INTO PLACES WHERE
WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:24 PM EDTSevere Thunderstorm WarningILNAuglaize, Mercer51 min
May 27, 4:42 PM EDTTornado WarningILNAuglaize, Mercer33 min
May 27, 4:44 PM EDTAreal Flood AdvisoryILNAuglaize, Mercer3 hr
May 27, 7:58 PM EDTAreal Flood AdvisoryILNMercer4 hr

Nearby

Flash Flood Warnings in Ohio, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.